Their six-to-seven year study, involving thousands of women from the Women's Health Initiative, found that patients who had been prescribed certain types of statins had a 48% higher chance of subsequently being diagnosed with diabetes, compared to their counterparts who were not on those medications.
Yunsheng Ma, MD, PhD., senior author, wrote:
"Statin medication use in postmenopausal women is associated with an increased risk for diabetes mellitus."
The Women's Health Initiative included 153,840 females over fifty years of age who did not have diabetes at baseline.
In this study, which began in the mid-1990s, the participants completed questionnaires which asked about their medication intake, including statins. Other diabetes risk factors were also covered in the questionnaires, including their weight, physical activity levels, diets, and some other aspects of their lifestyle. They were subsequently followed-up for six or seven years.
A total of 10,242 women developed diabetes, of whom 1 in every 14 had been on statins. The researchers worked out that the participants who had been on statins had a 48% higher risk of developing diabetes compared to the other women in their study. This risk was calculated after taking into account known diabetes risk factors.
Prior studies on males demonstrated a 10% to 12% higher risk of developing diabetes among those taking statins - all the studies were much smaller than this one.
The authors say nobody is certain why statins seem to raise diabetes risk. Possibly, their effects on the liver and/or muscles may result in more sugar being produced by the body, or perhaps statin users are slightly less physically active, the researchers suggested.
The authors say statin users should be careful to maintain a healthy body weight, stay physically active, and follow a healthy diet. They added that the benefits of taking statins still outweigh the risks.
In an Abstract in the journal, the researchers concluded:
"Statin medication use in postmenopausal women is associated with an increased risk for DM. This may be a medication class effect. Further study by statin type and dose may reveal varying risk levels for new-onset DM in this population."
Written by Christian Nordqvist